Hail, Collingsworth
- When
- September 18, 12:00 AM CST to 12:02 AM CST
- Where
- Collingsworth County, 4.47 mi SW of Quail
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 34.830, -100.500
Severe thunderstorms moved across the southeastern Texas Panhandle during the late night hours producing large hail. There was no damage and no injuries or fatalities reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms moved across the southeastern Texas Panhandle during the late night hours producing large hail. There was no damage and no injuries or fatalities reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 17, 10:41 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1141 PM CDT MON SEP 17 2012 .AVIATION... FOR THE 06Z TAFS...LITTLE CHANGE TO PREVIOUS AVIATION AFD REASONING. SFC HIGH PRESSURE BUILDING INTO THE REGION TONIGHT WILL CAUSE WINDS TO GRADUALLY DECREASE IN SPEEDS...THEN BECOME SW AROUND 10 KTS OR LESS AFTER SUNRISE TUESDAY AS THIS SFC HIGH PRESSURE SLIDES OFF TO THE E AND S OF THE AREA. MID AND HIGH LEVEL CLOUDS WILL SLOWLY DECREASE BY MIDDAY TUESDAY. VFR CONDITIONS ANTICIPATED NEXT 24 HOURS AT ALL TAF SITES. ANDRADE && .PREV DISCUSSION... /ISSUED 1001 PM CDT MON SEP 17 2012/ UPDATE... HAVE MADE A FAIRLY SUBSTANTIAL EVENING UPDATE AS SAT/RAD OBS TRENDS ALL POINT TO IMMINENT RAIN IN HARTLEY...OLDHAM...AND DEAF SMITH COUNTIES. A COMPACT AND MODEL UNDER FORECAST MID LVL VORT IS CURRENTLY CROSSING FROM COLORADO INTO NE NM AND ASCENT IN ADVANCE OF IT IS PROMOTING A BAND OF LIGHT TO MODERATE RAIN. RECENT OBS IN NM SHOW THAT THE MID LVL RADAR RETURNS ARE IN FACT REACHING THE GROUND AS RATON PICKED UP OVER A QUARTER INCH OF RAIN WITHOUT EVEN SEEING A THUNDERSTORM. GIVEN THE CURRENT TRAJECTORY...THE HEAVIER RAIN SHOULD MISS AMARILLO TO THE WEST...THOUGH LIGHT RAIN IS QUITE POSSIBLE IN THE METRO. MUCAPE VALUES ARE LESS THAN 25 J/KG AND THE LAST LIGHTNING STRIKE WAS ALMOST 3 HRS AGO...SO REMOVED THUNDER FROM THE FCST AND HWO. LOWS TONIGHT WILL LIKELY BE HELD UP BY INCREASED CLOUD COVER AND BUMPED LOWS UP BY ABOUT 3 DEGREES OVERNIGHT. CLOUDS AND PRECIP SHOULD CLEAR THE SRN PANHANDLES BY AROUND DAYBREAK TUE. PREV DISCUSSION... /ISSUED 621 PM CDT MON SEP 17 2012/ AVIATION... FOR THE 00Z TAFS...SFC COLD FRONT IS WELL SOUTH OF THE TX AND OK PNHDLS. NORTH WINDS WILL CONTINUE TO DECREASE IN SPEEDS THIS EVENING AS SFC HIGH PRESSURE BUILDS INTO THE REGION. WINDS ARE EXPECTED TO BECOME SW AFTER SUNRISE TUESDAY AS THE SFC HIGH MOVES OFF TO THE E AND S OF FCST AREA. SOME MID AND HIGH LEVEL CLOUDS ANTICIPATED AS WELL. TSTM POTENTIAL THIS EVENING REMAINS LOW...WITH CONFIDENCE EVEN LOWER THAT ANY TAF SITE WILL BE AFFECTED. AS A RESULT... HAVE LEFT MENTION OUT OF THIS FCST CYCLE. GENERALLY VFR CONDITIONS NEXT 24 HOURS AT ALL TAF SITES. ANDRADE PREV DISCUSSION... /ISSUED 315 PM CDT MON SEP 17 2012/ DISCUSSION... NO REAL CHANGE FROM EARLIER FORECAST. THIS EVENING LOOKS TO BE OUR BEST OPPORTUNITY FOR THUNDERSTORMS...AS STRONG JET STREAK DROPS SOUTHEAST INTO PANHANDLES. HAVE INCREASED POPS SLIGHTLY ACROSS SOUTHERN TEXAS PANHANDLE...AS CONVERGENCE ALONG 850 MB FRONT MAY ENHANCE DEVELOPMENT. LOW POPS RETAINED AFTER MIDNIGHT ACROSS FAR SOUTHERN ZONES...WITH NO POPS THEREAFTER. SURFACE WINDS EXPECTED TO DIMINISH QUICKLY THIS EVENING. MOST LOCATIONS EXPECTED TO DROP INTO 40 TONIGHT AS CLEARING OCCURS AND HIGH PRESSURE SETTLES IN. SOUTH WINDS RESUME ON TUESDAY...WITH MAX TEMPERATURES CLOSE TO CLIMO. SOUTHWEST WINDS ON WEDNESDAY ALLOW FOR A WARM DAY...WITH MAX TEMPERATURES REACHING THE LOWER 90S IN MANY SECTIONS. MODELS ARE STILL NOT IN GOOD AGREEMENT THEREAFTER...REGARDING SURFACE FEATURES. WEAK COLD FRONT IS FORECAST TO MOVE INTO NORTHERN SECTIONS WEDNESDAY NIGHT...WITH THIS FEATURE DISSIPATING ON THURSDAY. INCREASING CLOUDS HOWEVER...ESPECIALLY ACROSS NORTHERN ZONES...WILL KEEP TEMPERATURES AT BAY. STRONGER COLD FRONT ON FRIDAY ALLOWS FOR NOTICABLE COOLING FRIDAY THROUGH SUNDAY...WITH MODEST WARMUP COMMENCING ON MONDAY. 03 COCKRELL FIRE WEATHER... NORTH WINDS WILL QUICKLY DIMINISH THIS EVENING...BECOMING LIGHT AND VARIABLE BEFORE SUNRISE. SOUTH AND SOUTHWEST WINDS ON TUESDAY WILL NOT BE STRONG. SOUTHWEST WINDS EARLY WEDNESDAY WILL TREND TO SOUTHEAST...AND WILL DIMINISH DURING THE AFTERNOON. NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH MONDAY...AS LIGHT TO MODERATE WINDS PREVAIL. 03 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1250 AM CDT TUE SEP 18 2012 OKZ001>003-TXZ001>020-181330- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 1250 AM CDT TUE SEP 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEASTERN TEXAS PANHANDLE. MOST STORMS WILL BE STRONG WITH GUSTY WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER. HOWEVER...A SEVERE STORM OR TWO WILL BE POSSIBLE WITH HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH AS THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THROUGH 3 AM. JACKSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1110 PM CDT MON SEP 17 2012 TXZ014-015-180500- GRAY TX-WHEELER TX- 1110 PM CDT MON SEP 17 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER AND SOUTHEASTERN GRAY COUNTIES UNTIL MIDNIGHT CDT... AT 1105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF KELLERVILLE...OR 15 MILES SOUTHEAST OF LEFORS...MOVING SOUTHEAST AT 15 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... MCLEAN... KELLERVILLE... ALANREED... THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 131 AND 154. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1224 AM CDT TUE SEP 18 2012 TXZ019-020-180600- COLLINGSWORTH TX-DONLEY TX- 1224 AM CDT TUE SEP 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES UNTIL 100 AM CDT... AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 10 MILES WEST OF DOZIER...OR 19 MILES SOUTHWEST OF SHAMROCK...MOVING SOUTH AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WELLINGTON... QUAIL... DOZIER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1240 AM CDT TUE SEP 18 2012 TXZ020-180615- COLLINGSWORTH TX- 1240 AM CDT TUE SEP 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH COUNTY UNTIL 115 AM CDT... AT 1237 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF QUAIL...OR 16 MILES NORTH OF MEMPHIS...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... QUAIL... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN! LG
The Amarillo radar (KAMA), 119 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412240.